You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Myocardial Stunning After Electroconvulsive Therapy in Patients With an Apparently Normal Heart

Go, Orson MD*; Mukherjee, Ratnakar MD†; Bhatta, Luna MD†; Carhart, Robert Jr MD†; Villarreal, Daniel MD†

Journal of ECT:
doi: 10.1097/YCT.0b013e31817e1cbf
Review
Abstract

Myocardial stunning refers to contractile dysfunction that persists after an ischemic episode and restoration of coronary blood flow. In this article, 2 cases of myocardial stunning after electroconvulsive therapy in patients with an apparently normal heart are presented. The incidence of this condition is unknown. It is observed that this condition seems to occur in females and in the obese and is generally associated with rapid recovery. This occurrence seems to be brought about by autonomic changes that occur during electroconvulsive therapy. Several drugs have been used to ameliorate the condition, although studies were limited to establish efficacy of regimens.

Author Information

From the *Department of Medicine and †Division of Cardiology, Department of Medicine, State University of New York Upstate Medical University, New York, NY.

Received for publication March 30, 2008; accepted April 28, 2008.

Reprints: Orson Go, MD, Department of Medicine, State University of New York Upstate Medical University, 750 E Adams St, Syracuse, NY 13202 (e-mail: goo@upstate.edu).

© 2009 Lippincott Williams & Wilkins, Inc.